Alert archive / Nevada / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 83, NWS Las Vegas, NV

September 5, 1997Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 5, 1997, 1:28 PM PDT for Lincoln County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 5, 1997, 1:28 PM PDT (20:28 UTC)
Expired
Sep 5, 1997, 2:00 PM PDT
In force
32 min
Issued by
NWS Las Vegas, NV
Area
Whole counties

County Lincoln County, NV

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 8.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 1997-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 1997-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
845 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1631 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

859 
WUUS1 KLAS 052030 RRA
SVRLAS
NVC017-052100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
128 PM PDT FRI SEP 05 1997

THE NATIONAL WEATHER SERVICE IN LAS VEGAS NV HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 200 PM PDT FOR PEOPLE IN
THE FOLLOWING LOCATIONS...

IN SOUTHERN NEVADA

  ...EXTREME SOUTHERN LINCOLN COUNTY

AT 125 PM PDT...LAS VEGAS DOPPLER RADAR DETECTED A SEVERE
THUNDERSTORM LOCATED NEAR THE CLARK/LINCOLN COUNTY LINE 5 MILES
WEST OF THE INTERSECTION OF US HIGHWAY 93 AND STATE ROUTE 168.
THIS STORM WAS MOVING NORTHEAST AT 10 MPH AND IS EXPECTED TO
CROSS HIGHWAY 93 OVER EXTREME SOUTHERN LINCOLN COUNTY BETWEEN
145 AND 200 PM PDT.

DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL UP TO 1 INCH IN
DIAMETER...AND BRIEF PERIODS OF HEAVY RAIN ARE LIKELY WITH THIS
STORM.

IF YOU ARE TRAVELLING ALONG US HIGHWAY 93 IN SOUTHERN LINCOLN
COUNTY..BE PREPARED FOR SEVERE WEATHER CONDITIONS.

RUNK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 8:12 AM PDT, 5 hours 16 minutes earlier.

Area forecast discussion, Sep 5, 8:12 AM PDT, 5 hours 16 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
810 AM PDT FRI SEP 5 1997

WATER VAPOR LOOPER INDICATES MUCH MORE MID LVL MSTR THAN AT THE
SAME TIME YESTERDAY.  THIS LIKELY IN RESPONSE TO JETSTREAK
CURRENTLY MOVING INTO SRN CA MENTIONED BY PREVIOUS SHIFT.  THIS
MORNINGS DRA SOUNDING SHOWS NO REAL SURPRISES WITH PRECIP WATER
VALUES REMAINING AROUND AND INCH WITH LI OF -2.  MODIFIED FOR THIS
AFTERNOON INDICATES LI VALUES AROUND -6 AND CAPE VALUES EXCEEDING
2000 J/KG.  ALSO NOTICEABLE FORM SOUNDING IS MUCH WEAKER CAP THEN
YESTERDAY.  NEW ETA SHOWS NOT MUCH CHG FROM PAST FEW DAYS WITH
POSSIBLY SOME DRYING OVER THE WEST LATER IN SATURDAY...BUT WILL
BELIEVE THIS WHEN I SEE IT.  CURRENT FCST WORDING LOOKS PRETTY GOOD
WITH ISOLD OR SCT COVERAGE THIS AFTERNOON.  MAY HAVE TO CONSIDER A
WATCH FOR PARTS OF AREA ALSO LATER THIS AFTERNOON.  NO UPDATE.
LAS 221.  KOSIER

SRN NV...NONE
ERN CA...NONE
NW AZ ...NONE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 3:41 PM PDTSevere Thunderstorm WarningVEFNye64 min

Nearby

Severe Thunderstorm Warnings in Nevada, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.